MAUDE Adverse Event Report: COVIDIEN SPIDER FX; CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE

COVIDIEN SPIDER FX; CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE
Catalog Number SPD2-US-040-320
Medical Device Problem Codes Kinked (1339); Difficult to Remove (1528); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code Intimal Dissection (1333)
Date of Event 02/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation summary: the spiderfx embolic protection device was returned for evaluation.No ancillary devices or cine images from the procedure will be returned for evaluation.The spiderfx filter was received loaded within the green delivery end of the duel ended pouch.The ball weld of floppy distal tip protruded from distal end of the green delivery catheter.Attempts were made to advance the filter proximally and distally.The white distal tip of the green delivery catheter exhibited lateral compression.A series of kinks in the catheter were spaced from the primary wire port through the transparent section of the delivery catheter.The spiderfx was loosely coiled and placed in a tub of water overnight to dissolve water-soluble residue.The spiderfx was removed from the water and an attempt was made to advance the spiderfx filter in either direction.The filter advanced proximally but the green delivery catheter started to deform.The delivery catheter proximal to the filter was removed.The distal segment of the delivery catheter was advanced distally off the spider fx filter.The exposed spiderfx distal assembly exhibited several kinks.The floppy distal tip exhibited kinks and coil offsets in the distal coil.The flex connector within the spiderfx filter was kinked.The tapered capture wire was kinked.The directionality of the kinks caused the distal assembly to curve.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician was attempting to use spider fx embolic protection catheter and h1-ls directional atherectomy to aid in the treatment of a moderately calcified plaque lesion in the right proximal popliteal artery.The vessel was moderately tortuous.Both devices were prepped.The spider was prepped as per the ifu with no issues identified.The device was advanced with no issues over an.014 wire and was properly loaded.The vessel was pre and post dilated.It was reported the physician experienced difficulty retrieving the device back into the green delivery filter as it had flipped upside down during deployment.Force had been applied before the physician noted the flipped filter.The physician reported he pulled the spider wire back harder than normal while pushing the green catheter and it eventually popped back into the catheter.It was reported that a dissection occurred, and the physician wasn¿t comfortable hawking on a dissection.The physician performed orbital atherectomy, stenting and balloon angioplasty in the tibial arteries using non-medtronic devices to complete the procedure.There is no allegation against the hawkone device.

Brand Name
SPIDER FX
Common Device Name
CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key7309167
Report Number2183870-2018-00122
Device Sequence Number2378831
Product Code NTE
UDI-Device Identifier00821684068328
UDI-Public00821684068328
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K111010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2019
Device Catalogue NumberSPD2-US-040-320
Device Lot NumberA406833
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2018
Initial Report FDA Received Date03/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;